Hail, Lee
- When
- July 10, 2:27 PM CST to 2:29 PM CST
- Where
- Lee County, 1.39 mi NNE of Nelson
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 41.819, -89.593
Scattered thunderstorms moved across portions of northern Illinois during the afternoon of July 10th producing large hail, wind damage and heavy rain. Localized flash flooding occurred around Rockford.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered thunderstorms moved across portions of northern Illinois during the afternoon of July 10th producing large hail, wind damage and heavy rain. Localized flash flooding occurred around Rockford. Additional thunderstorms moved across central portions of Illinois during the late evening of July 10th into the early morning of July 11th producing isolated wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 10, 1:47 PM CST, 40 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 247 PM CDT Thu Jul 10 2025 .KEY MESSAGES... - Several waves of showers and storms are possible from this afternoon through Saturday across the area. Some storms may be severe with damaging winds and flash flooding. - Provided low coverage of thunderstorms, Friday may be hot and humid with heat indices near 100 degrees. && .DISCUSSION... Issued at 247 PM CDT Thu Jul 10 2025 Through Friday Night: Several rounds of showers and thunderstorms are expected to impact at least portions of the area late this afternoon through Friday evening. With these storms, the primary concerns will be the threat for strong to potential severe storms, along with very heavy rainfall and possible flash flooding. An MCV continues to be noted in satellite imagery shifting over southeastern MN, with an associated warm air advection wing noted extending southward along the Mississippi into northwestern IL at the time of this writing. To the east, a very warm and moist low- level airmass (low 70s surface dewpoints) continues to destabilize across northern IL early this afternoon, and has recently supported the development of a few isolated showers and storms across southern Livingston and Ford counties in IL. We expect thunderstorm coverage to be on the increase through the remainder of the afternoon, with at least scattered coverage (40-60%) anticipated over northern IL into early this evening as the warm air advection wing near the Mississippi continues to slide eastward into northern IL. Low to mid-level flow is increasing this afternoon (~30 kt) across the Corn Belt along the southern periphery of the southeastern MN MCV and overtop of backed southeasterly near surface flow. This is resulting in ample shear that will be supportive of organized storms late this afternoon into this evening, possibly including some supercells. As such, a low tornado and damaging wind threat exists (level 1 of 5) with these storms into this evening. Outside of the severe threat, a high Theta E airmass (with precipitable water values of 1.75"+) will also be supportive of torrential downpours with these storms. Additional thunderstorms are likely later this evening and tonight as the parent MCV shifts into southern WI. This is likely to promote waves of backbuilding and training east-southeastward storms over the same areas of southern WI and/or northern IL overnight. Given the presence of deep rich moisture (precipitable water values 1.8"+), there is increasing concern that excessive rainfall amounts (2-3"+) could fall across parts of northern IL tonight and potentially result in flash flooding. Flash flooding would particularly be of concern if the heaviest rainfall is concentrated over the Chicago and/or Rockford metro areas. We gave strong consideration to issuing a flood watch for portions of northern IL (north of I-80) given this potential, but with some uncertainty in which areas are most at risk, we opted to hold off at this time to allow the evening shift to get a better handle of observational trends going into the evening. For now, we plan to highlight this threat in our forecast graphics and in an ESF. While some showers and storms could linger into Friday morning, it does look like there will be a several hour break in the activity in the morning and early afternoon. However, additional showers thunderstorms appear likely to redevelop Friday afternoon and evening along the remnant outflow boundary from tonight's activity. This activity will once again be developing within a well sheared and unstable environment which will support organized and potentially severe storms. Additional instances of heavy rainfall and possible flash flooding will also be of concern with this activity into Friday evening. KJB Saturday through Thursday: Another round of strong to severe thunderstorms (and localized flash flooding) appears quite possible Saturday afternoon, particularly for areas east of I-39. There may be a fairly early end to the storms, with an increasing potential for the footprint of ongoing storms towards/around sunset to be primarily southeast of I-55 and perhaps even farther southeast. There are a few noteworthy mesoscale wildcards/unknowns that will undoubtedly modulate the PM thunderstorm forecast and associated strong to severe t-storm threat. The first of these, as is very common, is the extent of convection lingering into Saturday morning. Deterministic guidance is extremely mixed on this aspect, with a wide range of plausible outcomes. On one end of the spectrum, an extensive robust convective footprint (with associated heavy rain/flash flood/localized severe threats) could plausibly linger through early to mid morning Saturday. The stabilizing cold pool from this may then serve to limit afternoon thunderstorm coverage and intensity, especially with northwestward extent. There's likely even a plausible scenario in which the afternoon "zone of concern" shifts well southeast of I-55 or so. Then on the other end of the spectrum, if shower/storm coverage is at a minimum through most of Saturday morning, that would increase the likelihood of more widespread afternoon storms with a damaging wind threat for a larger chunk of the CWA (more on this a few paragraphs down). Synoptically speaking on Saturday, mid-level short-waves embedded in a trough axis extending back to northwest Ontario will be accompanied at the surface by a weak surface low and cold front progressing across the region through Saturday evening. The front will encounter a very warm (highs ~84-90F) and moist (exactly how unstable TBD) air mass with dew points well into the 70s. A final piece of the puzzle is the timing of the cold frontal approach and passage, which will also in all likelihood be modulated by the morning unknowns. Operational guidance has overall trended a bit faster with the incoming cold front, which could veer winds earlier, reduce boundary layer convergence, and limit storm coverage, particularly from the I-39 corridor and west. While the ensemble signal for ~60-70% PoPs/coverage is strong enough to maintain those PoPs area-wide in the afternoon, robust convective initiation may favor the eastern or southeastern half of the CWA. Thunderstorm chances into the early evening, likely focused primarily southeast of I-55 (and possibly only over our far southeast CWA) will then quickly come to an end behind the front. Regarding the severe threat, deep layer shear is forecast to be somewhat muted (20-30 kt), which would limit the chance for widespread intense/organized storms. That said, 20+ kt of shear plus steep low-level lapse rates/moderate to high DCAPE and precip loading in downdrafts are ingredients that may yield at least localized corridors of wind damage, especially if small forward propagating segments can develop. Given the overall uncertainty in the setup and storm intensity limiting factor, SPC's threat level 1 of 5 (marginal risk) in the day 3 outlook update appears quite reasonable. Saturday evening's cold front should push far enough southeast into Sunday, along with very dry mid-level air and neutral to positive mid-level height tendencies, to result in a mostly (if not entirely) dry and less humid period at least through Tuesday morning. The 12z NAM was regarded to be an unrealistic outlier with additional showers and storms later Saturday night into Sunday. Thunderstorm chances may then again uptick midweek with the next short-wave trough and accompanying cold front. Temps will continue to average solidly above normal with moderately humid to muggy conditions common to mid July, and then possibly cool to below normal by the end of the work week in the wake of the cold front passage. Castro && .AVIATION /18Z TAFS THROUGH 00Z SATURDAY/... Issued at 1239 PM CDT Thu Jul 10 2025 Key messages for the 18Z TAF period include: * Scattered showers and thunderstorms this evening and overnight, some of which could feature very heavy rainfall. * Additional showers and storms expected on Friday. A system of rain and thunderstorms is anticipated to move in from the west later today, mid-late afternoon near RFD and early evening in Chicagoland. The highest coverage is anticipated overnight. Periods of very heavy rain will be possible beneath these showers. The latest TAFs limit vis reductions to MVFR, but IFR is certainly plausible. Rain will move away to the east during the early morning. Additional showers and storms are expected Friday afternoon and evening. Meanwhile, easterly winds largely below 10 kt will go variable tonight with the showers around and may get locally gusty at times. Expect SW winds near or below 10 kt during the day on Friday. Doom && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1235 PM CDT Thu Jul 10 2025
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-111745-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1235 PM CDT Thu Jul 10 2025 /135 PM EDT Thu Jul 10 2025/
This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Level 1 of 5 Damaging Wind Risk...up to 60 mph.
Level 1 of 5 Tornado Risk.
Elevated Flooding Risk.
DISCUSSION...
A few rounds of thunderstorms are expected this afternoon through
tonight. A few storms may be severe with damaging winds and heavy
rainfall. The heavy rainfall could result in some areas of flash
flooding, particularly in areas that receive multiple rounds of
storms.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Friday and Saturday...
Elevated Flooding Risk.
Elevated Thunderstorm Risk...with an associated:
Level 2 of 5 Severe Thunderstorm Risk.
Tuesday...
Limited Thunderstorm Risk.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this afternoon and evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east 20 to 30 mph.
LMZ740>745-111745-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1235 PM CDT Thu Jul 10 2025
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Level 1 of 5 Thunderstorm Wind Gust Risk...up to 40 knots.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Friday...
Limited Thunderstorm Risk...with an associated:
Level 1 of 5 Severe Thunderstorm Risk.
Saturday...
Elevated Thunderstorm Risk...with an associated:
Level 1 of 5 Severe Thunderstorm Risk.
Tuesday...
Limited Thunderstorm Risk.
KJB
Visit us at www.weather.gov/chicagoSpecial Weather Statement
National Weather Service Chicago/Romeoville
318 PM CDT Thu Jul 10 2025
ILZ010-102045-
Lee IL-
318 PM CDT Thu Jul 10 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LEE COUNTY THROUGH
345 PM CDT...
At 318 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rock Falls, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Nelson, Harmon, Dixon, and Woodland Shores.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4185 8963 4190 8949 4190 8948 4191 8948
4175 8942 4169 8963
TIME...MOT...LOC 2018Z 235DEG 16KT 4177 8961
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
CarlawThe Quad Cities radar (KDVN), 85 km away, was scanning. The volume nearest the first event began at 20:28 UTC.
15 hail, 11 thunderstorm wind, 1 flash flood. Local standard time, as filed.
A Cocorahs obsever in Amboy reported totally destroyed soybean and corn crops six miles north of his location, which would be just south of Interstate 88.
Tree limbs up to 6 inches in diameter were blown down near Brooklyn Road and Route 30. Corn was blown over at 35 to 40 degree angles.
Hail lasted for 10 minutes with the largest hail 1.5 inches in diameter.
Torrential rain fell across portions of Rockford, Cherry Valley and Loves Park in a very short time during the late afternoon of July 10th. Several vehicles were stranded in flood waters a few feet deep in multiple locations and street flooding occurred in many areas. Video showed waist deep water on Argus Drive between Buckley Drive and Sundae Drive where at least two cars and a city transit bus were stuck in flood waters. Six passengers were on the bus when it stopped because of the flood waters and there were no injuries reported. A photo showed 2 to 3 feet of standing water on Golf Hill Road at Putter Place. A photo showed water at least one foot deep on Alpine Road at Charles Street. A photo showed flooding along East State Street. Flood waters entered at least one home and one apartment building. One motorist commented that the flooding developed very quickly as they were driving. At least 17 cars were stalled in flood waters, most just past the bottom of the doors but 2 cars had flood waters over the hoods. Hurricane Harbor, an amusement park, was flooded and was closed for 10 days. Rainfall of 2.62 inches in one hour was reported two miles east southeast of Machesney Park at 1626 CST.
Additional thunderstorms moved across some of the same areas during the early evening with additional flooding reported in Loves Park where flood waters entered the garage of an industrial building on Beacon Street.
Storm total rainfall amounts included 6.50 inches one mile east of Loves Park; 5.05 inches two miles north northwest of Machesney Park; 4.41 inches one mile northwest of Machesney Park; 3.93 inches south southwest of Rockton and 3.78 inches two miles south southeast of Loves Park.
Multiple trees and power lines were blown down in Cherry Valley and on the southeast side of Rockford.
A tree was blown down on Mill Street Road and Garden Prairie Road.
Power lines were blown down resulting in power outages in the 100 block of Terwilliger Street.
A 6 inch diameter tree limb was blown down on Dietrich Road.
Multiple trees and power lines were blown down in and near Marengo.
A large tree limb from a Bradford pear tree was blown down on Ashbrook Lane.
Four power lines were blown down and several tree limbs 6 inches in diameter were snapped. Vegetation was reported flattened.
Five utility poles were blown down at 9000N and 3250W Roads.
A private weather station measured a wind gust to 59 mph.
High resolution satellite imagery showed patches of crops blown down in the vicinity of Lostant and Tonica.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1270645, 1270651, 1270683, 1270681, 1270655, 1271107, 1270688, 1270689, 1270690, 1270697, 1270694, 1270703, 1270705, 1271129, 1270702, 1270704, 1271122, 1270699, 1270700, 1270701, 1271124, 1270706, 1271116, 1271125, 1270707, 1271126, 1286149.